Thunderstorm Wind, Shelby
- When
- August 19, 10:00 AM CST
- Where
- Shelby County, Shelbina
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -92.050
An upper level system moved northeast through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An upper level system moved northeast through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 19, 5:54 AM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 654 AM CDT WED AUG 19 2009 .DISCUSSION... /426 AM CDT WED AUG 19 2009/ BAND OF SHRA AND A FEW TSRA EXTDG FM NR VIH NE THRU STL TO 3LF AND SLO IS SHIFTING SLOWLY N-NEWD. THIS SHRA/TSRA ACTIVITY APRS TO BE JUST N OF A WEAK AND DIFFUSE STNRY FNT EXTDG ACRS SERN MO AND SRN IL AND AHD OF A WKNG MCV. NRN MCS OVER NERN KS APRS TO BE WKNG ON THE IR SATELLITE LOOP BUT THE SRN MCS OVER SERN KS INTO NERN OK STILL LOOKS RELATIVELY STG. WHILE MUCH OF THIS CONVECTIVE ACTIVITY MAY WKN BFR GETTING INTO THE WRN PTN OF THE CWA LTR THIS MRNG IT WILL LIKELY LAY OUT A TSRA OUTFLOW BNDRY WHICH WILL HELP TO INITIATE AND FOCUS NEW CONVECTIVE DEVELOPMENT THIS AFTN. THE NCEP 4 KM WRF MDL BRINGS A NRLY N-S BAND OF CONVECTION THRU THE CWA THIS AFTN. THE OPERATIONAL MDLS PLACE THE GREATEST QPF OVER THE NRN AND WRN PTN OF THE CWA MAINLY THIS AFTN. THIS PREFERENCE FOR THE NRN PTN OF THE CWA TDA IS LIKELY DUE TO THE SHRTWV TROF WHICH WILL BE MOVG E-NEWD THRU NRN MO AND IA TDA. THERE MAY BE A SHORT BREAK IN CONVECTIVE ACTIVITY DURING THE EVNG BUT ANOTHER BAND OF CONVECTION IS EXPECTED LT TGT AND THU MRNG AS A MID-UPR LVL TROF DPNS OVER THE NRN PLAINS SENDING A CDFNT SEWD THRU THE CWA LT TGT AND THU MRNG. THE NAM MDL DEPICTS STG UPR LVL DIVERGENCE OVER THE AREA TGT AND THU MRNG AHD OF THE UPR LVL TROF. SHOULD BE ENOUGH INSTABILITY AND LOW-MID LVL SHEAR FOR A SQUALL LINE OR QUASI LINEAR MCS LT TGT AND THU MRNG AHD OF THE CDFNT. MUCH OF THE CONVECTION MAY SHIFT E-SE OF THE CWA THU AFTN AS A DRY SLOT MOVES NEWD THRU THE CWA S OF THE MID-UPR LVL LOW MOVG INTO THE GRT LKS REGION...ALTHOUGH THERE MAY STILL BE SHRA/TSRA OVER THE SRN AND ERN PTN OF THE CWA...MAINLY S AND E OF STL. THE THREAT FOR CONVECTION SHOULD END OVER MOST OF THE AREA BY THU NGT AS COOLER AND DRIER AIR FILTERS INTO THE REGION BHND THE CDFNT/850 MB TROF...BUT CLOUD CVR MAY CONT WITH CYCLONIC FLOW OVER THE AREA AND SHRTWVS CONT TO ROTATE THRU MO IL S OF THE MID-UPR LVL LOW. WILL FCST LOW TEMPS THU NGT BLW PERSISTENCE AND BLW SEASONAL NORMALS WITH THE MDLS ADVCTG THE 12 DGR C 850 MB ISOTHERM DROPPING SEWD TO STL BY 12Z FRI. WILL FCST A SLIGHT CHC OF SHOWERS OVER THE NRN AND ERN PTN OF THE CWA ON FRI WITH SHRTWVS CONTG TO DROP SEWD THRU NRN MO AND CNTRL IL. FRI NGT WILL LIKELY BE THE COLDEST NGT WITH A CLRG SKY AND WITH THE MDLS FCSTG 850 MB TEMPS OF ONLY 8-10 DGRS C OVER STL AT 12Z SAT. DRY WX IS FCST FOR THE WKND AS A LARGE SFC RDG MOVES SLOWLY SEWD THRU THE REGION. GKS && .AVIATION... /634 AM CDT WED AUG 19 2009/ FOR THE 12Z TAFS... MVFR-IFR CONDITIONS WILL PLAGUE KSTL-KSUS THRU ERLY TAF PD WITH SHRA ACTIVITY. ANTICIPATE VSBYS TO IMPROVE BY 14Z. MEANWHILE A LINE OF STORMS STRETCHING FROM KNVD TO JUST SOUTH OF KTOP MOVING NEWD AT ROUGHLY 40 MPH WILL IMPACT KCOU AND KUIN AT 14Z AND 16Z RESPECTIVELY. HAVE TEMPO TS FOR KCOU AND WILL WATCH KUIN CLOSELY. FOR REMAINDER OF TAF PD VFR CONDITIONS TO PREVAIL AS A WARM AND MOIST AIRMASS WILL ADVECT NWD OVER TERMINALS. FEEL CLDS WILL LIMIT TS POTENTIAL BUT WILL NEED TO MONITOR THE SITUATION AND AMEND AS NECESSARY SHUD TSRA DEVELOP. A COLD FRNT WILL PRESS SEWD THRU BI- STATE RGN THIS EVNG AND INTO THURS ACTING AS A TRIGGER FOR POTENTIALLY STRONG TSRA. HAVE GONE AHEAD WITH A FIRST GUESS OF A POTENTIAL WINDOW OF CONVECTIVE WX VIA TEMPO GROUPS. SIPPRELL && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 551 AM CDT WED AUG 19 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201100- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 551 AM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES THE REGION. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS VERY HEAVY RAINFALL...MAINLY NORTH AND WEST OF ST LOUIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF ST LOUIS ON THURSDAY AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE AREA. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF THIS FRONT. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL AS WELL AS VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GKS
The St Louis radar (KLSX), 162 km away, was scanning. The volume nearest the first event began at 16:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188825, 188827.